Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 10, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 3, 2017, 3:17 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2017, 3:17 AM CDT (08:17 UTC)
- Expired
- Aug 3, 2017, 8:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WHUS43 KDLH 030817 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 317 AM CDT THU AUG 3 2017 MNZ037-WIZ001-040100- /O.NEW.KDLH.BH.S.0010.170803T0817Z-170804T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 317 AM CDT THU AUG 3 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ JJM
2 follow-up statements
251 WHUS43 KDLH 031520 AAA CFWDLH COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1020 AM CDT THU AUG 3 2017 MNZ037-WIZ001-040100- /O.CON.KDLH.BH.S.0010.000000T0000Z-170804T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 1020 AM CDT THU AUG 3 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH CONTINUES TO ADVISE THAT DANGEROUS SWIMMING CONDITIONS WILL EXIST THROUGH THIS EVENING. * LOCATION...PARK POINT BEACHES ON MINNESOTA AND WISCONSIN POINTS * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE DAYLIGHT HOURS TODAY ALONG THE ENTIRE LAKE SUPERIOR SHORELINE OF MINNESOTA AND WISCONSIN POINTS DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
256 WHUS43 KDLH 040107 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 807 PM CDT THU AUG 3 2017 MNZ037-WIZ001-040215- /O.EXP.KDLH.BH.S.0010.000000T0000Z-170804T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 807 PM CDT THU AUG 3 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT FOR THE HIGH RISK OF RIP CURRENTS HAS EXPIRED. HOWEVER...NORTHEAST WINDS 15 TO 25 KNOTS...LARGE WAVES...AND RIP CURRENTS WILL LIKELY PERSIST OVERNIGHT TONIGHT. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 3, 12:30 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 3, 12:30 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1230 AM CDT Thu Aug 3 2017
.UPDATE...
Issued at 1229 AM CDT Thu Aug 3 2017
Updated aviation section below for 06z TAFs.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 341 PM CDT Wed Aug 2 2017
An autumn-like storm system will move through the region
beginning in the short term. Low pressure at the surface and aloft
will move southeastward from the western Canadian Prairies across
the Dakotas and into Minnesota tonight. Rain will spread eastward
from the Dakotas into north-central and central Minnesota by late
this evening and overspread the southern 2/3 of the CWA by late
Thursday morning. With limited instability forecast, opted to keep
the inherited stratiform rain for precipitation types tonight and
Thursday. GFS and GEM Regional seem to be the cooler two
deterministic models and nudged high temperatures for Thursday
toward them. The cooler trend yields a broad area of middle and
upper 50s from near Silver Bay inland to the eastern Iron Range
and areas south, including the Twin Ports, Brainerd, and Hayward.
Winds will be strong for early August tonight and Thursday,
especially inland from Lake Superior and south of US Highway 2.
Wind speeds will increase to 10 to 20 mph in the Brainerd Lakes
early Thursday morning and will increase farther east as the
morning progresses. Have leaned on a blend of the CAMs for winds
along with contributions from the GEM Regional. Paid extra
attention to wind speeds inland from Lake Superior along the South
Shore and from the Twin Ports to Moose Lake. Adjusted winds
higher in these areas to account for lower frictional drag and a
strengthening pressure gradient along the shore. Wouldn't be
surprised if later updates increase the wind speeds further,
especially early Thursday morning through the afternoon.
.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM CDT Wed Aug 2 2017
Thursday evening a trough will lift northeastward from eastern
Minnesota into the central Great Lakes by Friday evening. At the
surface, the attendant low will lift into the central and eastern
Great Lakes. This will bring an end to precipitation across much
of the Northland by Friday evening. Temperatures will rebound due
to northwesterly warm air advection at 850 hPa. Expect highs on
Friday to range from the upper 60s to the mid 70s.
After this, will see a prolonged period of northwest flow at 500
hPa. This will bring periods of scattered showers and storms from
time to time through the extended as shortwaves move through.
There really are only two periods where more potent systems may
move into the region. The first being late Sunday evening into
Monday. A trough will dig southeastward from central Canada into
the Northern Plains and Upper Midwest. At the surface, an area of
low pressure will develop somewhere across the Mississippi River
Valley. Currently think that the CMC/ECMWF and previous GFS have
the right idea which is a broader system developing across the Mid
Mississippi River, and Ohio River Valley. This likely due to the
weaker upper level forcing. The latest GFS is the outlier at the
moment, but worth watching as the system takes a similar track to
the system moving through tomorrow (Thursday) and Friday. The next
potent wave will move in midweek. All current guidance are in
good agreement with a cutoff and trough digging into the Northern
Plains, and Upper Midwest from central Canada. The main
differences at this point are timing with the GFS/ECMWF moving the
trough in Wednesday, while the CMC is a bit slower pushing the
system in by Wednesday evening.
Temperatures will be slightly cooler than normal through the
extended with highs ranging from the upper 60s to the mid 70s. Low
temperatures through the extended range from the upper 40s to the
low 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1229 AM CDT Thu Aug 3 2017
Rain is spreading into the terminals as of issuance time, with
KBRD already in light rain with VFR ceilings. This rain is being
caused by a developing low pressure system over eastern South
Dakota, which will move east over the next 24 hours. Thus, the
rain will continue to spread east, affecting all but KINL between
now and approximately 03z, then ending gradually from west to
east. The rain is expected to bring MVFR ceilings for most
locations, beginning around 09z and continuing through the rest of
the TAF period depending on the location.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 53 57 50 72 / 80 100 70 20
INL 51 70 49 74 / 10 10 10 10
BRD 53 59 49 74 / 100 100 40 0
HYR 52 56 51 71 / 70 100 80 30
ASX 50 59 52 73 / 50 100 80 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
143>147.
Small Craft Advisory until 4 AM CDT Friday for LSZ148.
&&
UPDATE...LE
SHORT TERM...Huyck
LONG TERM...WL
AVIATION...LEHazardous weather outlook, Aug 2, 3:45 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 345 PM CDT Wed Aug 2 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 345 PM CDT Wed Aug 2 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong northeast winds will increase the threat of rip currents, mainly in the Duluth entry affecting the Park Point Beach in Duluth. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a high risk for rip currents again on Thursday. There are chances for thunderstorms across the Northland Friday through Tuesday, mainly during the afternoon and early evening hours. Storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Rainfall amounts from SKYWARN spotters and the public are encouraged. LSZ121-140>148-031030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 345 PM CDT Wed Aug 2 2017 This Hazardous Weather Outlook is for portions of the nearshore waters of western Lake Superior. .DAY ONE...This afternoon and tonight Increasing northeast winds will result in building waves across parts of western Lake Superior tonight, and will create conditions hazardous to smaller vessels. See the latest Marine Weather Message for details on a Small Craft Advisory in affect for parts of western Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Increasing northeast to north winds continue Thursday and Thursday night with the strongest winds developing Thursday afternoon. This will result in building waves creating hazardous conditions for small craft. See the latest Marine Weather Message for details on a Small Craft Advisory in affect for parts of western Lake Superior. There is a chance for thunderstorms over western Lake Superior Saturday night into Sunday. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:32 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Aug 3, 5:24 PM CDT | Special Weather Statement | DLH | Cass | 36 min |
| Aug 3, 5:27 PM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Aug 3, 5:57 PM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Aug 3, 6:05 PM CDT | Special Weather Statement | DLH | Cass | 10 min |
| Aug 3, 6:20 PM CDT | Special Weather Statement | DLH | Itasca | 10 min |
| Aug 3, 6:21 PM CDT | Special Weather Statement | DLH | Cass | 9 min |
| Aug 3, 6:36 PM CDT | Special Weather Statement | DLH | Itasca | 9 min |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.